Format

Send to

Choose Destination
Ophthalmology. 2008 Dec;115(12):2282-5. doi: 10.1016/j.ophtha.2008.08.006. Epub 2008 Oct 18.

Diplopia, blepharoptosis, and ophthalmoplegia and 3-hydroxy-3-methyl-glutaryl-CoA reductase inhibitor use.

Author information

1
Casey Eye Institute, Department of Ophthalmology, Oregon Health & Science University, Portland, Oregon 97239-4197, USA. eyedrug@ohsu.edu

Abstract

PURPOSE:

To report the association between 3-hydroxy-3-methyl-glutaryl-CoA (HMG-CoA) reductase inhibitors (statins) and diplopia, blepharoptosis (ptosis), and ophthalmoplegia.

DESIGN:

Database study.

PARTICIPANTS:

Two hundred fifty-six subjects studied.

METHODS:

Spontaneous reports from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization (WHO), and the Food and Drug Administration were collected on statins and ptosis, diplopia, and ophthalmoplegia.

MAIN OUTCOME MEASURES:

Data garnered from the spontaneous reports include the type of statin, age, gender, adverse drug reaction (ADR), dosage, duration of therapy until onset of ADR, concomitant drugs, other systemic disease, and dechallenge and rechallenge data.

RESULTS:

Two hundred fifty-six case reports of ptosis, diplopia, and ophthalmoplegia associated with statins were reported, including 143 males, 91 females, and 22 case reports where the gender was not specified. The average age was 64.5+/-10 years. Dosage varied between the different statin drugs, with the average dosage within the range recommended in the package insert for each different statin. Average time from beginning of therapy to appearance of the ADR was 8.3+/-1.5 months (range, 1 day-84 months). Seven patients were taking 2 statin drugs and 5 also were taking gemfibrozil. Nine patients had diabetes mellitus. A total of 23 case reports described total ophthalmoplegia. Ptosis was reported alone 8 times and in conjunction with diplopia 18 times. There were 62 positive dechallenge and 14 positive rechallenge case reports.

CONCLUSIONS:

According to WHO criteria, the relationship between statin therapy and diplopia, ptosis, or ophthalmoplegia is possible. This causality assessment is based on the time relationship of drug administration and ADR development, the multiple positive dechallenge and rechallenge reports, and the plausible mechanism by which diplopia, ptosis, or ophthalmoplegia may occur: myositis of the extraocular muscles, the levator palpebrae superioris muscles, or both.

FINANCIAL DISCLOSURE(S):

Proprietary or commercial disclosure may be found after the references.

PMID:
18930555
DOI:
10.1016/j.ophtha.2008.08.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center